Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 100, NWS Dodge City, KS

June 6, 20145 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 6, 2014, 8:27 PM CDT for 5 counties in Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2014, 8:27 PM CDT (01:27 UTC)
Expired
Jun 6, 2014, 9:15 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
80.0 mph

Counties Edwards County, KS, Ford County, KS, Hodgeman County, KS, Kiowa County, KS, Pawnee County, KS

The radar

The Dodge City radar (KDDC), 32 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 8:45 PM CDTHAIL 1.5Dodge City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 5:22 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 858 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
858 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1660 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
464 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

418 
WUUS53 KDDC 070127
SVRDDC
KSC047-057-083-097-145-070215-
/O.NEW.KDDC.SV.W.0100.140607T0127Z-140607T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
827 PM CDT FRI JUN 6 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS...
  FORD COUNTY IN SOUTHWEST KANSAS...
  HODGEMAN COUNTY IN SOUTHWEST KANSAS...
  NORTHWESTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHWESTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 915 PM CDT

* AT 822 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES SOUTHEAST OF KALVESTA TO 5 MILES NORTH OF
  FOWLER...AND MOVING EAST AT 50 MPH.

  THESE ARE VERY DANGEROUS STORMS.

  HAZARD...80 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT
           CONSIDERABLE DAMAGE TO ROOFS...WINDOWS AND VEHICLES.
           EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  DODGE CITY...FT. DODGE...WRIGHT...JETMORE...BLOOM...SPEARVILLE...
  KINGSDOWN...FORD...HANSTON...BELLEFONT...WINDHORST...BUCKLIN...
  GRAY...OFFERLE...BURDETT...MULLINVILLE...KINSLEY...ROZEL...
  GREENSBURG AND SANFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3824 9930 3749 9929 3747 10020 3813 10022
TIME...MOT...LOC 0127Z 269DEG 44KT 3802 10010 3746 10012

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...80MPH

$$

WAH
2 follow-up statements
322 
WWUS53 KDDC 070205
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
905 PM CDT FRI JUN 6 2014

KSC047-057-083-097-145-070215-
/O.CON.KDDC.SV.W.0100.000000T0000Z-140607T0215Z/
PAWNEE KS-KIOWA KS-HODGEMAN KS-EDWARDS KS-FORD KS-
905 PM CDT FRI JUN 6 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
FORD...WESTERN EDWARDS...EASTERN HODGEMAN...NORTHWESTERN KIOWA AND
SOUTHWESTERN PAWNEE COUNTIES UNTIL 915 PM CDT...

AT 900 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES SOUTH OF GRAY TO 6 MILES SOUTH OF BUCKLIN...
AND MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
MULLINVILLE...ROZEL...KINSLEY...GREENSBURG AND SANFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3817 9986 3824 9930 3749 9929 3748 9987
TIME...MOT...LOC 0205Z 269DEG 44KT 3803 9951 3747 9954

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH

$$

WAH
395 
WWUS53 KDDC 070220
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
920 PM CDT FRI JUN 6 2014

KSC047-057-083-097-145-070230-
/O.EXP.KDDC.SV.W.0100.000000T0000Z-140607T0215Z/
PAWNEE KS-KIOWA KS-HODGEMAN KS-EDWARDS KS-FORD KS-
920 PM CDT FRI JUN 6 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FORD...WESTERN
EDWARDS...EASTERN HODGEMAN...NORTHWESTERN KIOWA AND SOUTHWESTERN
PAWNEE COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.

LAT...LON 3817 9986 3824 9930 3749 9929 3748 9987
TIME...MOT...LOC 0205Z 269DEG 44KT 3803 9951 3747 9954

$$

WAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:15 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 6, 6:15 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
615 PM CDT Fri Jun 6 2014

...Updated aviation discussion...

.SHORT TERM...(This evening through Saturday)
ISSUED AT 1244 PM CDT FRI JUN 6 2014

We are monitoring the short-fuse trends in visible satellite,
observations, and radar and are expecting numerous thunderstorms
to develop by as early as 1830 or 1900 UTC. There is little
capping in the atmosphere this afternoon, so the little bit of
insolation we have seen has allowed temperatures to rise to around
80...with ample moisture in place (dewpoints in the lower to mid
60s). 1700 UTC surface analysis revealed a weak surface boundary
just south of Dodge City which appears to be the focus for the
first storms showing up on radar as of 1745 UTC. These mid to late
afternoon thunderstorms will only be the first round of what will
appear to be multiple rounds of convection...the last of which
being the most organized coming out of eastern Colorado.
Widespread 1 to 2 inches of rain can be expected given the
moisture-laden lower-mid troposphere. This evening's MCS will most
likely clear the southwest Kansas region by 06Z or so early
Saturday morning, however additional storms may continue to thrive
near the Oklahoma border, so we will maintain chance POPs between
Highway 50 and the Oklahoma border through midday Saturday.
Saturday's organized MCS activity will likely stay to the south,
though.

.LONG TERM...(Saturday night through Friday)
ISSUED AT 221 PM CDT FRI JUN 6 2014

This weekend the upper jet will sag southward, moving slightly
cyclonically through the southern Rockies. To the north, a very weak
trough axis/shear zone will move toward the western Plains through
the end of the weekend.  Easterly upslope surface flow is expected
across the area with numerical model solutions supporting convective
development over southeast Colorado and northeast New Mexico,
implying decent chances for severe convection, or at least periods
of decaying MCS' over far southwest Kansas, with lower chances to
the northeast Saturday night into early Sunday.

The upper trough will intensify across Kansas Sunday night to the
point of developing a closed 700 mb low, which is fairly well agreed
upon by both the GFS and ECMWF. Strongest 850 mb moisture transport
and highest theta-e appears relegated to the Southern Plains region,
so the magnitude of any severe threat may be limited to hail storms
given a lack of strong CAPE values, unless timing becomes more of an
issue and the wave is slower than models forecast, arriving later after
a more significant diurnal destabilization.

A brief respite will is likely with respect to convective activity as
subsident flow develops into Tuesday. After Tuesday, the models hint
at another setup conducive to severe local supercell storms and MCS
development, especially by late Wednesday and Thursday with the
possibility for southeast moist surface flow and upper shortwave
energy. An uptick in temperatures is also expected through the
middle of the week toward more seasonal or slightly warmer than
normal highs in the mid and upper 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
ISSUED AT 614 PM CDT FRI JUN 6 2014

Thunderstorms will continue to increase in areal coverage as they
move east across western Kansas early tonight. Will use the latest
HRRR, ARW, and NMM for timing of the steadier and heavier rainfall
at the GCK, DDC, and HYS airport between 00z and 06z. MVFR cigs
and IFR visibilities are expected with the heavy rainfall early
tonight. A moist easterly upslope flow then will develop after
midnight and based on NAM BUFR soundings a period of IFR
conditions will be possible between 09z and 15z due to status and
fog development.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  78  56  71 /  90  50  40  30
GCK  62  76  56  70 /  80  30  40  30
EHA  62  78  55  69 /  90  40  50  30
LBL  63  79  58  72 /  90  50  50  30
HYS  62  77  56  69 /  70  40  20  30
P28  66  81  61  74 /  80  60  50  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Russell
AVIATION...Burgert
Hazardous weather outlook, Jun 6, 1:53 AM CDT, 18 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
153 AM CDT FRI JUN 6 2014

KSZ030-031-043>046-061>066-074>081-084>090-071200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
153 AM CDT FRI JUN 6 2014 /1253 AM MDT FRI JUN 6 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

EARLY MORNING THUNDERSTORMS ARE EXPECTED GENERALLY ALONG AND WEST OF
HIGHWAY 83 THIS MORNING. LIGHTNING IS THE MAIN THREAT.

ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE MID MORNING ALONG AND SOUTH
OF THE ARKANSAS RIVER. LIGHTNING AND HEAVY RAIN ARE THE MAIN THREATS.

A COMPLEX OF THUNDERSTORMS WILL MOVE WEST TO EAST ACROSS THE REGION
THROUGH LATE TONIGHT INTO SATURDAY MORNING. HEAVY RAINFALL LEADING TO
LOCALIZED FLOODING IS POSSIBLE. THERE IS LARGE UNCERTAINTY IN WHERE
THE HEAVY PRECIPITATION AXIS WILL FALL GIVEN THE NATURE OF THE SPORADIC
THUNDERSTORMS. SECONDARY THREATS ARE OUTFLOW WINDS OF 60 MPH AND HAIL
UP TO THE SIZE OF GOLF BALLS...BUT PROBABLY SMALLER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BOUTS OF THUNDERSTORM ACTIVITY OCCUPY THE REST OF THE SPACE-TIME
CONTINUUM OF THE REST OF THE FORECAST OUTLOOK. IT IS TOO EARLY TO
DETERMINE IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF HEAVY RAINFALL...ANY HAIL...OR THUNDERSTORM WIND GUSTS TO
THE NATIONAL WEATHER SERVICE WOULD BE APPRECIATED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

SUGDEN

In the hours before

Special weather statement, Jun 6, 7:58 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM CDT FRI JUN 6 2014

KSZ076>078-086>088-070145-
CLARK-FORD-GRAY-HASKELL-MEADE-SEWARD-
758 PM CDT FRI JUN 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SEWARD...MEADE...
SOUTHEASTERN HASKELL...SOUTHERN GRAY...SOUTHWESTERN FORD AND WESTERN
CLARK COUNTIES...

AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
COPELAND TO 7 MILES SOUTH OF HAYNE...MOVING EAST AT 35 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3750 10065 3759 9981 3699 9992 3700 10082
TIME...MOT...LOC 0058Z 275DEG 31KT 3745 10056 3700 10073

WAH
Local storm report, Jun 6, 8:02 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
802 PM CDT FRI JUN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     3 NW PIERCEVILLE        37.91N 100.70W
06/06/2014  E65.00 MPH       FINNEY             KS   NWS EMPLOYEE

            WIND GUST SPEED WAS ESTIMATED 60 TO 70 MPH DRIVING ALONG
            HIGHWAY 50 AT THIS LOCATION.

&&

UMSCHEID
Local storm report, Jun 6, 8:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
807 PM CDT FRI JUN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND GST     8 S INGALLS             37.71N 100.45W
06/06/2014  M78 MPH          GRAY               KS   TRAINED SPOTTER

&&

UMSCHEID
Local storm report, Jun 6, 8:18 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
818 PM CDT FRI JUN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     1 W LIBERAL             37.04N 100.96W
06/06/2014  M58.00 MPH       SEWARD             KS   ASOS

            WIND GUST OF 58 MPH REPORTED FROM THE LIBERAL MUNICIPAL
            AIRPORT ASOS.

&&

RBURG
Local storm report, Jun 6, 8:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT FRI JUN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND GST     4 SW ENSIGN             37.62N 100.29W
06/06/2014  E70 MPH          GRAY               KS   PUBLIC

&&

MRUSSELL
Local storm report, Jun 6, 8:27 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
827 PM CDT FRI JUN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     3 S CIMARRON            37.77N 100.35W
06/06/2014  E60.00 MPH       GRAY               KS   PUBLIC

&&

MSCOTT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:04 PM CDTSpecial Weather StatementDDCGrant, Haskell, Seward, Stevens41 min
Jun 6, 7:09 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny, Seward, Stevens51 min
Jun 6, 7:14 PM CDTTornado WarningDDCFinney31 min
Jun 6, 7:42 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Hodgeman48 min
Jun 6, 7:43 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Kiowa30 min
Jun 6, 7:49 PM CDTSpecial Weather StatementDDCGrant, Morton, Seward, Stanton, Stevens41 min
Jun 6, 7:58 PM CDTSpecial Weather StatementDDCMeade47 min
Jun 6, 8:01 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade, Seward44 min
Jun 6, 8:39 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa, Meade51 min
Jun 6, 8:48 PM CDTSpecial Weather StatementDDCLane, Scott42 min
Jun 6, 9:11 PM CDTSevere Thunderstorm WarningDDCEllis, Lane, Ness, Rush, Trego49 min
Jun 6, 9:16 PM CDTSpecial Weather StatementDDCBarber, Comanche, Edwards, Kiowa, Pawnee, Pratt and 1 more44 min
Jun 6, 9:51 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego39 min
Jun 6, 10:05 PM CDTSpecial Weather StatementDDCBarber, Edwards, Kiowa, Pratt, Stafford55 min
Jun 6, 10:28 PM CDTSpecial Weather StatementDDCEllis32 min
Jun 6, 10:36 PM CDTAreal Flood WarningDDCPratt3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.